[Skip to Navigation]
Article
June 1971

Subacute Necrotizing Encephalomyelopathy: Effects of Thiamine and Thiamine Propyl Disulfide

Author Affiliations

New Haven, Conn
From the Section of Neurology (Drs. Pincus and Gumbinas) and Department of Pharmacology (Drs. Cooper and Itokawa), Yale University School of Medicine, New Haven, Conn.

Arch Neurol. 1971;24(6):511-517. doi:10.1001/archneur.1971.00480360045005
Abstract

Treatment of a case of Leigh's disease with (1.5 gm) thiamine and thiamine propyl disulfide (300 mg) was associated with marked improvement in weight and neurologic status and appeared to reverse respiratory failure. For reasons yet unknown, it became increasingly difficult to maintain thiamine levels above 50μg/100 ml in the patient's cerebrospinal fluid (CSF), through blood levels exceeded 1,000μg/100 ml. Remissions correlated with increased CSF thiamine concentrations, exacerbations with low levels. Brain tissue obtained at autopsy had only a slightly elevated total thiamine content (2μg/gm). No thiamine triphosphate was present in pons or cerebellum. Initial successes with this case and several others suggest that there may be some rationale for the use of thiamine and thiamine propyl disulfide in this condition.

Add or change institution
×